Radiation not likely to cause more lung problems

Albuterol has been added to my cough treatment, and it sounds unlikely that radiation will cause any additional lung damage.

Advertisements

Today brought a fair amount of new information and reassurance, as well as a new treatment for my cough.

My medical oncologist called this morning and said that after going over all my scans both before and after surgery, he and the pulmonologist concur. My cough is caused by atelectasis (several collapsed spots in my lung) that occurred during my surgery. In addition to my using the spirometer several times a day, he prescribed albuterol (an inhaled bronchodilator often used by asthmatics). He said it will help suppress the cough so I can take the deep breaths I need to take with the spirometer.

I’m to report my progress to him in two weeks. I hope that means he hopes/expects to see noticeable progress by then. Cuz I’m gettin’ really tired of this cough.

Then this afternoon after my radiation treatment I asked the radiation oncologist specifically about what sort of damage my lung might sustain from the radiation and how it would be treated if it occurred. She said most breast cancer patients get the same amount of radiation to their lung(s) that I’m getting. And in only about 1% of cases does it result in any damage. That damage would probably show up as a cough 4 to 6 months after radiation ends. The usual treatment is about 20 days of corticosteroids or, in lieu of that, an aspirin-like drug. (I’m leery of steroids because they might exacerbate my glaucoma.)

Sounds like the likelihood of lung damage from the radiation treatments is really low. That’s a huge relief. The last thing I need is more lung problems resulting in more coughing.

Meanwhile, I hope the albuterol and spirometer will finally end this cough of more than three months. Then I can start my Herceptin treatment. And wouldn’t you know, cough is one of its possible side effects.

6 thoughts on “Radiation not likely to cause more lung problems”

  1. Have you taken the Albuterol yet? I’m a little late chiming in here, but I’ve taken it, and the doctor who prescribed it to me was right when she described it as “a massive dose of caffeine, all at once, and then it goes away.” I wonder if the cat has been bounced off your leg from the zing of that!

    1. Yes, I’ve been using it four times a day for several days now. I was warned it might make me feel a little “jazzed.” I haven’t noticed it much except the one time I set my alarm wrong and took one hit just two hours after the last one. Whoa, won’t do that again! Cat’s okay, though.

"You don’t have to say everything to say something." ~Beth Moore

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s